Skip to main content
Advertising

Originally published August 29, 2013 at 7:52 PM | Page modified August 30, 2013 at 7:06 AM

  • Share:
             
  • Comments (10)
  • Print

Warnings on caps meant to curb Tylenol overdoses

Overdoses from acetaminophen — the pain-relieving ingredient found in Tylenol — send 55,000 to 80,000 people in the U.S. to the emergency room each year and kill at least 500, according to the federal government.

The Associated Press

Changing labels

Some changes made over the years to to Tylenol labeling:

1994: Added warning about risk of liver damage when combining Tylenol and alcohol.

• Added warning “do not use with any other product containing acetaminophen.”

1998: Added “do not exceed recommended dose.”

2004: Added specific warning about liver damage if not used as directed.

2011: Eliminated Tylenol infant drops — a highly concentrated formula blamed for accidental overdoses by parents — switching to a single formula for all children.

• Lowered the maximum daily adult dose of Extra Strength Tylenol to 3,000 milligrams a day, or six pills, unless directed to take more by a doctor. Also lowered maximum adult dose of regular-strength Tylenol.

• Changed directions from “take two caplets every four-six hours while symptoms last” to “take two caplets every six hours while symptoms last” for Extra Strength Tylenol. Also changed instructions on regular-strength Tylenol.

The Associated Press

Most Popular Comments
Hide / Show comments
So, we have over 50,000 people risking a liver transplant every year, and the quacks... MORE
Tylenol can be dangerous, even when used within the scope of its label. I (and others)... MORE
OK, let us just put it down that we cannot be trusted to (a) read a label (b) follow... MORE

advertising

WASHINGTON — Bottles of Tylenol sold in the United States will soon bear red warnings alerting users to the potentially fatal risks of taking too much of the popular pain reliever.

The unusual step comes amid a growing number of lawsuits and pressure from the federal government that could have widespread ramifications for a medicine taken by millions of people every day.

Johnson & Johnson says the warning will appear on the cap of new bottles of Extra Strength Tylenol sold in the U.S. starting in October and on most other Tylenol bottles in coming months. The warning will make it clear that the over-the-counter drug contains acetaminophen, a pain-relieving ingredient that is the nation’s leading cause of sudden liver failure.

“We’re always looking for ways to better communicate information to patients and consumers,” says Dr. Edwin Kuffner, vice president of McNeil Consumer Healthcare, the Johnson & Johnson unit that makes Tylenol.

Overdoses from acetaminophen send 55,000 to 80,000 people in the U.S. to the emergency room each year and kill at least 500, according to the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA). Acetaminophen can be found in more than 600 over-the-counter and prescription products used by nearly one in four American adults every week, including household brands such as NyQuil cold formulas, Excedrin pain tablets and Sudafed sinus pills.

Tylenol is the first of these products to include such a warning label on the bottle cap. McNeil says the warning is a result of research into the misuse of Tylenol by consumers. The new cap message will read: “Contains acetaminophen” and “Always read the label.”

The move comes at a critical time for the company, which faces more than 85 personal-injury lawsuits in federal court that blame Tylenol for liver injuries and deaths.

The FDA also is drafting long-awaited safety proposals that could curtail the use of Tylenol and other acetaminophen products.

Much is at stake for McNeil and its parent company. Johnson & Johnson does not report sales of Tylenol, but total sales of all over-the-counter medicines containing acetaminophen were more than $1.75 billion last year, according to Information Resources, a retail-data service.

Safety experts are most concerned about “extra-strength” versions of Tylenol and other pain relievers with acetaminophen found in drugstores. A typical two-pill dose of Extra Strength Tylenol contains 1,000 milligrams of acetaminophen, compared with 650 milligrams for regular strength. Extra Strength Tylenol is so popular that some pharmacies don’t even stock regular strength.

Most experts agree acetaminophen is safe when used as directed, which generally means taking 4,000 milligrams, or eight pills of Extra Strength Tylenol or less, a day.

Each year, some 100 million Americans use acetaminophen, but liver damage occurs in only a fraction of 1 percent of users. Still, liver specialists say those cases are preventable. Part of the problem, they say, is that there are sometimes hundreds of pills in a bottle, making it easy for consumers to pop as many as they please. For example, McNeil sells Extra Strength Tylenol in bottles containing up to 325 tablets

“The argument goes that if you take acetaminophen correctly you will virtually never get into trouble,” says Dr. William Lee of the University of Texas Southwestern Medical Center, who has studied acetaminophen toxicity for four decades. “But it’s the very fact that it’s easily accessible over the counter in bottles of 300 pills or more that puts people in harm’s way.”

Lee applauded the new warning but said McNeil’s marketing has contributed to the “freewheeling” way Americans take the drug. For decades, McNeil has advertised Tylenol as “the safest kind of pain reliever” when used as directed.

“That has been their standard ploy in the past, and I would argue that safest it is not,” he said.

McNeil’s Kuffner stands by the company’s safety claim: “When taken as directed, when people read and follow the label, I believe that Tylenol and the acetaminophen ingredient is one of the safest pain relievers on the market.”

McNeil is the only major drugmaker adopting the bottle-cap warning, according to the Consumer Healthcare Products Association, a trade group for over-the-counter medicine companies.

McNeil has updated the safety warnings on Tylenol periodically since the 1990s.

In 1994, the company added a warning about the risk of liver damage when combining alcohol with Tylenol after a lawsuit brought by Antonio Benedi, a former aide to President George H.W. Bush, who fell into a coma and underwent an emergency liver transplant after mixing Tylenol with wine at dinner.

A jury awarded him $8.8 million in damages after concluding that McNeil failed to warn consumers about the risk. The FDA made the alcohol warning mandatory for all manufacturers of acetaminophen in 1998.

Acetaminophen overdoses occur when the liver is overwhelmed by too much of the drug, producing a toxic byproduct that kills liver cells. Liver failure occurs when most cells are no longer able to function. At that point, a patient then generally has 24 to 48 hours to live without a transplant.

Of the roughly 500 acetaminophen deaths reported annually, about half are accidental, with the rest deemed suicides. About 60 percent of the unintentional overdoses involve prescription opioid-acetaminophen combination drugs such as Percocet and Vicodin, according to a database of liver-failure cases run by Dr. Lee at the Southwestern Medical Center in Dallas. Those two products alone were prescribed more than 173 million times last year, according to IMS Health.

Even after taking into account people who ignore labels, there are still cases of liver damage that stump researchers. These are the people who have apparently taken about 4,000 milligrams a day or less, well within the safety threshold.

“It’s still a little bit of a puzzle,” says Dr. Anne Larson, of the Swedish Medical Center in Seattle. “Is it genetic predisposition? Are they claiming they took the right amount, but they really took more? It’s difficult to know.”

The Seattle Times wins top award for multimedia storytelling

The Seattle Times wins top award for multimedia storytelling

Our Sea Change series received a prestigious 2015 DuPont-Columbia award for showcasing the power of storytelling on the Web. Experience the report here.

Advertising

Partner Video

Advertising


Advertising
The Seattle Times

The door is closed, but it's not locked.

Take a minute to subscribe and continue to enjoy The Seattle Times for as little as 99 cents a week.

Subscription options ►

Already a subscriber?

We've got good news for you. Unlimited seattletimes.com content access is included with most subscriptions.

Subscriber login ►